Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 80, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 18, 2006, 10:55 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2006, 10:55 AM HST (20:55 UTC)
- Expired
- Mar 18, 2006, 2:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 8.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 860 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 182054
FFWHFO
HIC007-190000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1055 AM HST SAT MAR 18 2006
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 200 PM HST
* AT 1045 AM HST...RAIN GAGES AT KOKEE AND HANALEI SHOWED HEAVY
SHOWERS FALLING AT RATE OF 1 TO 2 INCHES PER HOUR. WEATHER RADAR
INDICATES RATES IN EXCESS OF 3 INCHES PER HOUR NEAR ANAHOLA. THE
GROUND ON KAUAI REMAINS SATURATED AND RESERVOIRS ARE AT
CAPACITY...SO ANY ADDITIONAL RAINFALL WILL PRODUCE RUNOFF.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAENA...WAINIHA...KILAUEA...PRINCEVILLE...NA PALI STATE PARK...
MOLOAA...KALALAU VALLEY...AND THE AREA AROUND KA LOKA AND MORITA
RESERVOIRS.
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.
MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.
REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 145 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2209 15979 2203 15953 2205 15925 2223 15932
2226 15955 2217 15974
$$1 follow-up statement
000
WGHW70 PHFO 182326
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
125 PM HST SAT MAR 18 2006
HIC007-190000-
ISLAND OF KAUAI IN KAUAI COUNTY-
125 PM HST SAT MAR 18 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 200 PM HST...
SCATTERED HEAVY SHOWERS HAVE DIMINISHED ACROSS THE NORTH SHORE OF
KAUAI...BUT RUNOFF FROM EARLIER RAINFALL WILL CONTINUE OVER THE
NEXT HOUR. THE HANALEI RIVER GAGE CRESTED AT 6 FEET AROUND NOON AND
REMAINS ABOVE 5 FEET.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAENA...WAINIHA...KILAUEA...PRINCEVILLE...NA PALI STATE PARK...
MOLOAA...KOKEE...KALALAU VALLEY AND ANAHOLA.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS.
MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.
ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.
A FLASH FLOOD WATCH CONTINUES FOR THE STATE OF HAWAII.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.
THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 200 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2209 15979 2203 15953 2205 15925 2223 15932
2226 15955 2217 15974
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 10:00 AM HST, 55 minutes earlier.
Area forecast discussion, Mar 18, 10:00 AM HST, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST SAT MAR 18 2006 .SYNOPSIS... AN UPPER TROUGH TO THE WEST OF THE ISLANDS WILL CONTINUE THROUGH THE FORECAST PERIOD. THIS WILL KEEP WINDS GENERALLY LIGHT WITH A FEW LOCALLY HEAVY SHOWERS FORMING MAINLY DURING THE AFTERNOON AND EVENING HOURS FAVORING MAUKA AND CENTRAL AREAS OF THE ISLANDS. && .DISCUSSION... AN UPPER TROUGH REMAINS OFF TO THE WEST OF THE MAIN ISLAND CHAIN. THIS TROUGH REMAINS OFF TO THE NORTHWEST...AND THE GFS STARTS TO DEVELOP A CUTOFF IN THE MID AND UPPER LEVELS LATE ON SUNDAY...HOWEVER SOUTHWEST FLOW CONTINUES ACROSS THE ISLAND CHAIN. VERY LITTLE CHANGE IS FORECASTED IN THE MID TO UPPER LEVELS. THIS SUPPORTS A CONTINUATION OF THE CONVECTIVE PATTERN OVER THE STATE OF HAWAII. A BOUNDARY REMAINS OVER THE WESTERN ISLANDS AND IS WELL NOTED THIS MORNING AS CONVECTION IS DEVELOPING ALONG IT. THE GFS DEVELOPS A LOW SLOWLY...ORGANIZES AND SLIDES NORTHEAST TOWARDS THE ISLAND CHAIN. THE OTHER MODELS SOLUTIONS ARE...THE NAM AND ECMWF JUST LEAVES A WEAK TROUGH OVER THE WESTERN ISLANDS...THE NOGAPS DEVELOPS THE SURFACE LOW WELL NORTH OF A KAUAI. ALL THE MODELS AGREE THAT A BOUNDARY REMAINS IN PLACE OVER THE WESTERN ISLANDS. AGREE WITH HPC THAT THE GFS IS TRYING TO OVER-DO THE SOLUTION FOR THE SURFACE LOW...SPINNING IT INTO A CLOSED CIRCULATION. FEEL THAT GFS DOESN/T HAVE A GOOD HANDLE ON IT. GOING TO LEAN TOWARDS ECMWF FOR THE UPPER PATTERNS THROUGH THE FORECAST PERIOD...AND IN THE SHORT TERM GOING TO HAVE TO RELY ON THE SATELLITE TO PICK UP ON THE MINOR FEATURES DRIVING THE CONVECTION AND EXTRAPOLATE THEM FOR THE FORECAST. FOR THIS MORNING WILL HAVE TO UPDATE THE FORECAST FOR CURRENT TRENDS ACROSS THE STATE. CONVECTION IS FIRING ALONG THE BOUNDARY WHICH IS ALIGNED FROM SOUTHWEST OF KAUAI...OVER THE ISLAND EXTENDING NORTHEASTWARD. THE CONVECTION SHOULD BE ENHANCED BY THE SHORTWAVE WHICH IS DIGGING INTO THE UPPER TROUGH. AS THIS WAVE PASSES THROUGH THE AREA IT STRENGTHENS. THE LOW LEVEL CONVERGENCE ALONG THE SURFACE BOUNDARY WILL BE THE FOCUS WHERE THE CONVECTION WILL FIRE. THE MAIN PROBLEM WILL BE THE MOVEMENT OF THE BOUNDARY IF ANY EAST OR WEST FROM IT/S CURRENT LOCATION. IF THE BOUNDARY REMAINS IN PLACE KAUAI COULD BE IN FOR MORE CONVECTION AND POSSIBLE HEAVY RAINFALL OVER THE REGION. THIS MORNING/S SOUNDING OUT OF LIHUE IS A LITTLE MORE STABLE THAN IN THE RECENT HISTORY...HOWEVER WITH THAT SAID STILL IS SUPPORTING AMPLE CONVECTIVE AVAILABLE POTENTIAL ENERGY...AND FAIR CONVECTIVE PARAMETERS. EVEN THE HILO SOUNDING IS UNSTABLE THIS MORNING. A RECENT ACARS SOUNDING ON AN OUTBOUND FLIGHT FROM HONOLULU INTERNATIONAL SHOWS AN UNSTABLE ATMOSPHERE FOR THE CENTRAL ISLANDS. GOING TO KEEP THE CURRENT SCATTERED WORDING IN THE FORECAST FOR SHOWERS AND UPDATE TO ADD A CHANCE OF THUNDER THIS AFTERNOON WITH LOCALLY HEAVY RAINFALL POSSIBLE. FLASH FLOOD WATCH IS SET TO EXPIRE THIS AFTERNOON. THE HIGHEST PROBABILITY OF FLOODING IS OVER THE WESTERN ISLANDS...BUT THE REMAINING ISLANDS ARE NOT OUT OF THE WOODS WITH ALL THE INSTABILITY AROUND. THE QUESTION REMAINING WITH THE FORECAST TEAM IS WHETHER TO EXTEND THE FLOOD WATCH...AND FOR WHICH REGIONS. MAUI COUNTY AND THE BIG ISLAND HAVE NOT SEEN ANY FLOODING IN THE PAST FEW DAYS. THE CONVECTIVE PATTERN FAVORS MAUKA AND CENTRAL REGIONS OF THE ISLANDS AND LESS ON THE WINDWARD. THEREFORE EVEN OAHU IS QUESTIONABLE SINCE THE WINDWARD AREA ISN/T AS LIKELY TO RECEIVE THE HEAVY RAIN AS THE CENTRAL AND LEEWARD OAHU. WILL HOLD OFF UNTIL THIS AFTERNOON FOR ANY CHANGES TO THE WATCH. DO EXPECT THAT THE WESTERN ISLANDS WILL REMAIN IN THE WATCH...HOWEVER COULD ALLOW THE WATCH TO EXPIRE FOR THE EASTERN AND CENTRAL ISLANDS. TONIGHT THROUGH MONDAY...THE UPPER TROUGH CONTINUES TO SPIN IMPULSES THROUGH THE FLOW TOWARDS THE ISLANDS AND THE SURFACE BOUNDARY WILL MOVE VERY LITTLE THEREFORE EXPECT MORE OF THE SAME. TUESDAY THROUGH THE REMAINDER OF THE WEEK...THE UPPER TROUGH REMAINS TO THE WEST AND THE SURFACE BOUNDARY WILL CONTINUE OVER THE ISLAND CHAIN. THIS WILL LEAD TO MORE SHOWERS AND LOCALLY HEAVY RAINFALL AT TIMES...THEREFORE LITTLE CHANGE IS EXPECTED. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...ALL ISLANDS THROUGH THIS AFTERNOON. && PROTON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 10:42 AM HST | Special Marine Warning | HFO | 56 min | |
| Mar 18, 1:30 PM HST | Special Marine Warning | HFO | 60 min |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.